Washington, 2012

Heavy Snow in Washington, March 12 to 13, 2012

March 12 to 13, 2012 · NWS PQR · 3 events in 3 counties and zones

A strong Pacific cold front moved into the Pacific Northwest bringing heavy snowfall to the Willapa Hills, and the Southwest Washington Cascades and foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front moved into the Pacific Northwest bringing heavy snowfall to the Willapa Hills, and the Southwest Washington Cascades and foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 12, 4:25 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 12, 4:25 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PDT SUN MAR 12 2012

.SYNOPSIS...A STRONG PACIFIC FRONT WILL BRING STRONG WINDS...HEAVY
RAIN AND MOUNTAIN SNOW TODAY. A SERIES OF SYSTEMS WILL MAINTAIN
DAMP AND COOL WEATHER THROUGH NEXT WEEK.
&&

.UPDATE...WE ARE ISSUING A WIND ADVISORY FOR THE VALLEY...GUSTS TO
50 MPH POSSIBLE IN THE SOUTH AND CENTRAL VALLEY...GENERALLY 45 MPH
IN THE NORTH. SEE THE LATEST NPWPQR FOR MORE DETAILS. REASONING IS
THAT THE WARM SECTOR WILL GET INTO AREAS SOUTH OF MCMINNVILLE/SALEM
BRINGING THE POTENTIAL FOR SOME GOOD GUSTS...AND A LITTLE LESS
FAVORABLE ORIENTATION TO THE PRES GRADIENT FARTHER NORTH.
MCMINNVILLE HAS A GUST TO 47 MPH...AND EUGENE AND MCMINNVILLE HAVE
SUSTAINED WINDS OF 30 MPH. PEAK WINDS WILL BE THIS
MORNING...LINGERING SOUTH IN THE AFTERNOON.  HEADLINES ARE UPDATED
BELOW.

ON THE MARINE FRONT...BUOY 89 HAD A PEAK GUST TO 58 KT AS OF
12Z...AND SEAS ARE ALREADY UP TO 22 TO 26 FT.

AND ON COASTAL WINDS...LINCOLN CITY HAD A GUST TO 61 MPH...AND THE
GRADIENT IS REALLY TIGHT...BUT THE WARM SECTOR IS STILL SOUTH...BUT
SHOULD BE HEADING NORTH THROUGH THE MORNING.

.SHORT TERM...POTENT STORM SYSTEM TO DEAL WITH IN THE NEXT 24 HOURS.
THE VERY STRONG SUBSIDENCE SEEN IN WATER VAPOR PICTURES NEAR 46N
130W SUPPORTS THE EXPLOSIVE CYCLOGENESIS DEPICTED IN THE MODELS
BETWEEN 06Z AND 12Z THIS MORNING. MODELS CONTINUE TO SHOW A VERY
STRONG WIND FIELD ALOFT. THE TRIPLE POINT OF THE FRONT IS DIFFICULT
TO DETERMINE DEFINITIVELY...MAKING THE FORECAST OF LAND WINDS AND
SNOW LEVELS N OF THE WARM FRONT ALL THE MORE DIFFICULT. ISENTROPIC
LIFT WITH THIS SYSTEM IS MODEST...MODELS INDICATE MOST OF THE LIFT
COMING WITH STRONG FRONTOGENESIS...WHICH MEANS THE SPREAD OF HEAVY
PRECIPITATION INLAND WILL BE RELATIVELY SLOW AND TIED TO THE SURFACE
COLD/OCCLUDED FRONT. BEST GUESS IS THAT THE TRIPLE POINT IS HEADED
INLAND ON THE NORTH OR CENTRAL OREGON COAST...AND INLAND INTO THE S
WILLAMETTE VALLEY. THIS WOULD PUT THE POTENTIAL FOR STRONGEST
SURFACE WINDS ON THE OREGON COAST...ALTHOUGH CONVECTIVE GUSTS
FURTHER N SHOULD STILL EXCEED HIGH WIND CRITERIA AS EVIDENCED BY
OBSERVED WINDS OVERNIGHT AT CLATSOP SPIT AND CAPE DISAPPOINTMENT.
GIVEN MODELS CONTINUOUSLY PUTTING PEAK GUSTS OVER THE WATER ON THE
ORDER OF 75 KT TODAY... WILL BUMP UP PEAK GUSTS SOME ESP ON THE
OREGON COAST. INLAND WINDS ALSO PROBLEMATIC AS THE UW MM5-NAM MODEL
CONTINUES TO SUGGEST WIND ADVISORY TYPE GUSTS IN THE VALLEY TODAY.
GIVEN THE LACK OF A STRONG N-S SURFACE PRES GRADIENT THOUGH...AM
RELUCTANT TO ISSUE ANY SORT OF INLAND ADVISORIES FOR WIND UNTIL WILL
SEE SOME EVIDENCE OF SUCH WINDS DEVELOPING IN SURFACE OBSERVATIONS.
AT THE END OF THE DAY...00Z TUE...WRF-GFS SUGGESTS TAIL END OF A
BENT BACK OCCLUSION BRINGING ANOTHER SHOT OF WINDS TO THE S WA AND N
OREGON COAST. AS THIS APPEARS TO BE A NEW DEVELOPMENT NOT SUPPORTED
BY OTHER MODELS...WILL NOT ACT ON THIS FEATURE BUT IT DOES BEAR
WATCHING TODAY.

SURFACE OBSERVATIONS SUGGEST SNOW LEVEL ON THE ORDER OF 1500-2000
FEET EARLY THIS MORNING. WITH LOW LEVEL OFFSHORE FLOW...SNOW LEVELS
LOOK UNLIKELY TO WARM MUCH UNTIL MAYBE THE END OF THE DAY WHEN WIND
FINALLY PICKS UP AN ONSHORE COMPONENT. WITH FAIRLY HEAVY
PRECIPITATION RATES EXPECTED WITH THE FRONT...POTENTIAL EXISTS FOR
THE N COAST RANGE AND WILLAPA HILLS TO SEE LOWERING SNOW LEVELS IN
THE HEAVY PRECIPITATION THIS AFTERNOON AND EVENING. AS SUCH...WILL
GO FOR A WINTER STORM WARNING IN THE COAST RANGE AND WILLAPA HILLS
TODAY INTO TONIGHT...MAINLY FOR AREAS ABOVE 2000 FT. THE S WA
CASCADES AND FOOTHILLS WILL BENEFIT FROM PROLONGED GOOD OROGRAPHICS
DUE TO THE STRONG SSW LOW LEVEL FLOW...SO WILL ALSO BUMP THOSE AREAS
UP TO A WINTER STORM WARNING FOR TODAY AND TONIGHT.

THE PRECIPITATION WILL TURN TO SHOWERS BEHIND THE FRONT TUE AS
COLDER AIR MOVES IN. NAM BUFR SOUNDINGS SUGGEST SNOW LEVELS BELOW
1000 FT...BUT GIVEN ONSHORE FLOW WITH 1000-500 MB THICKNESS OF 522
DM AND H8 TEMPS ON THE ORDER OF -6 C...WILL BOTTOM OUT SNOW LEVELS
AT 1000 FT IN THE SHOWERS. SHOWERS WEAKEN WITH WEAKENING ONSHORE
FLOW TUE NIGHT...THEN CHANCE FOR PRECIPITATION INCREASE AGAIN ON WED
IN THE NW PART OF THE AREA AS MOIST WARM AIR ADVECTION KICKS IN
AHEAD OF THE NEXT SYSTEM.

.LONG TERM...NO CHANGES...PREVIOUS DISCUSSION FOLLOWS.
IT CONTINUES TO LOOK LIKE COOL AND WET WEATHER WILL DOMINATE THE
EXTENDED FCST PERIOD. A STRONG UPPER LEVEL JET AND LONGWAVE
TROUGHING PATTERN WILL REMAIN OVER THE EASTERN PAC AT LEAST
THROUGH NEXT WEEKEND. MODEL AGREEMENT IS FAIRLY GOOD THAT WARM
FRONTAL RAIN ALONG WITH GUSTY COASTAL WINDS WILL SPREAD INTO THE
FCST AREA DURING THE SECOND HALF OF WED. AN APPROACHING SHORTWAVE
WILL BRING EVEN WETTER CONDITIONS ON THU. SNOW LEVELS WILL REMAIN
FAIRLY HIGH ON WED AND THU...WITH SIGNIFICANT SNOWFALL ACCUMULATIONS
CONFINED TO THE HIGHER ELEVATIONS OF THE CASCADES. HEADING INTO NEXT
WEEKEND...THE EXTENDED MODELS CONTINUE TO SUGGEST THAT THE UPPER
LEVEL TROUGHING WILL DIG FURTHER SOUTH...WITH THE BULK OF THE ENERGY
FOCUSED IN NORTHERN CALIFORNIA. THIS WOULD LEAVE US IN A SHOWERY
PATTERN WITH SNOW LEVELS DOWN INTO THE COAST RANGE AND CASCADE
FOOTHILLS. JFP

&&

.AVIATION...CIGS WILL GENERALLY BE MVFR ALONG THE COAST..THEN DROP
TO IFR THIS MORNING AT TIMES...EVEN LIFR IN HEAVY RAIN LATE THIS
MORNING THIS AFTERNOON. BIG ISSUE WILL BE THE VERY STRONG WINDS
EXPECTED IN THE MORNING ALONG THE NORTH COAST...LINGERING INTO THE
AFTERNOON SOUTH NEAR NEWPORT. SOUTH WIND GUSTS TO 50 KT AND HIGHER
ARE POSSIBLE.

INLAND WINDS WILL INCREASE AROUND 12Z ESPECIALLY ALOFT STRONG
WINDS IN THE LOWER LEVELS AFTER 12Z MON...GENERALLY BELOW 900
MB...WILL LIKELY RESULT IN LOW-LEVEL WIND SHEAR...MAINLY SPEED
SHEAR OF +/- 15 KT OR MORE..AT MOST OF THE TAF SITES...BUT THE
BEST SHOT AT THE KPDX/KTTD TAF SITES WHERE LESS MIXING MAY BE
OCCURRING. WE WILL TAKE A CLOSER LOOK AT THIS TO SEE IF IT IS
NEEDED...BUT FLIERS SHOULD AWARE THAT WHETHER THESE WINDS SURFACE
OR NOT...WINDS AT 1000-1500 FT WILL BE IN THE 40-50 KT RANGE.
EXPECT MOST OF THE INLAND PRECIP TO HOLD OFF UNTIL MID
MORNING...WITH VFR UNTIL THEN...THEN MVFR...WITH IFR IN MODERATE
TO HEAVY RAIN THIS EVENING. WE MAY SEE SOME SNOW MIXED IN DOWN TO
LOW LEVELS LATER THIS EVENING OR OVERNIGHT...BUT CONFIDENCE LOW
RIGHT NOW.

KPDX AND APPROACHES...EXPECT PRIMARILY VFR THROUGH AT LEAST 12Z
MON.  LOW- LEVEL WIND INCREASES AFTER 12Z MON...FOR A THREAT OF
LOW-LEVEL WIND SHEAR (SPEED SHEAR) OF AT LEAST +/- 15 KT. EXPECT
CIGS TO REMAIN VFR UNTIL MIDDAY WHEN CIGS WILL LOWER AS THE FRONT
APPROACHES. IFR IS POSSIBLE IN MODERATE TO HEAVY RAIN THIS
EVENING. KMD

&&

.MARINE...SEAS ARE COMING UP VERY QUICKLY THIS MORNING WITH BUOY
29 NOW UP TO 22 FT...AND THE ASTORIA CANYON BUOY WHICH IS SLIGHTLY
FURTHER OFFSHORE AT 23 FT...AND OVERALL SWAN/ENP GUIDANCE IS NOT
TOO FAR OFF THE MARK. BUOY 5...ABOUT 300 NM OFFSHORE HIT ITS
LOWEST PRESSURE OF 974 MB AT 9Z...AND NOW IS ALREADY BACK UP TO
978 MB AS THE LOW HEADS NORTH INSIDE OF 130 W. WE HAVE HAD PEAK
WINDS SO FAR TO 51 KT IN THE OUTER WATERS...BUT AN IMPRESSIVE
GRADIENT IS DRAPED OVER THE WATERS WITH PRESSURES AT THE COAST
GENERALLY STILL AT 1000 MB OR HIGHER.

THE HRRR MODEL...AMONG OTHERS...ARE STILL SHOWING HURRICANE FORCE
GUSTS UP TO 75KT OVER THE COASTAL WATERS. IT IS ADVERTISING 64 KT
GUSTS AS OF NOW...AND WE HAVE HAD PEAK WINDS AT BUOY 29 (20 NM
OFFSHORE) OF 51 KT...54 KT AT BUOY 89 (70 NM OFFSHORE) SO IT MAY BE
RUNNING HIGH...POSSIBLY A TIMING ISSUE...OR THE BUOY IS STRUGGLING TO
REPORT HIGHER GUSTS. GIVEN THAT THIS CYCLOGENESIS BOMB...SEEN IN THE
BUOY 5 OBS DROPPING 25 MB IN 8 HOURS...EXPECT THAT WE WILL SEE VERY
HIGH END STORM FORCE WINDS AND SOME HURRICANE FORCE WINDS TO
MAINTAIN THE MESOSCALE MODEL ADVERTISED WIND GUSTS.

HAVE MAINTAINED THE GOING FORECAST FOR SEAS GETTING INTO THE UPPER
TO 20S TO LOW 30S AS THE SWAN ADVERTISES...AS SEAS ARE COMING UP
FAST. THE MAJORITY OF THE ENERGY WITH THESE WAVES WILL BE WITH THE
SHORTER PERIOD 12 SECOND WAVES. ALTHOUGH THE DIRECTION WILL BE
FROM THE SOUTHWEST WE ARE STILL AT THE LOW END FOR A HIGH SURF
WARNING. THE TIDAL ANOMALIES HAVE BEEN RUNNING 1 TO 2 FEET AND
EXPECT THIS TO REACH 3 FT TOMORROW MORNING. WITH THE HIGH TIDES
AROUND 10Z TO 12Z...THIS HAS PUT THE SOUTH WASHINGTON COAST INTO
COASTAL FLOOD ADVISORY CATEGORY FOR MINOR TIDAL OVERFLOW FOR A FEW
HOURS AROUND HIGH TIDE THIS MORNING...SET AROUND 430 AM AT TOKE
POINT. WIDESPREAD COASTAL FLOODING SHOULD NOT BE A CONCERN...AS THE
TIMING OF THE HIGHEST SWELL IS EXPECTED TO BE WHEN THE TIDE IS
FALLING AND DURING LOW TIDE. DURING THE SECOND HIGH TIDE SEAS SHOULD
NOT BE HIGH ENOUGH TO PRODUCE COASTAL FLOODING. SEAS WILL REMAIN
ABOVE 20 FEET THROUGH LATE MONDAY AFTERNOON...THEN FALL OFF
OVERNIGHT MONDAY.

AN DESPITE THE UW NAM ADVERTISING 50 KT WORKING ITS WAY BACK INTO
THE N OR/S WA COAST THIS AFTERNOON...IT WAS THE ONLY MODEL DOING
SO AND ONLY IN ITS CURRENT RUN. AT THIS TIME MOST MODELS KEEP THE
POISONOUS TAIL OF THE BENT BACK OCCLUSION HEADED TO OUR
NORTH...AND THUS WILL MAINTAIN THE CURRENT TIMING FOR OUR WARNINGS.

AFTER THE MON SYSTEM...IT LOOKS LIKE ANOTHER FAIRLY STRONG
DISTURBANCE MOVES THROUGH THE WATERS WED...AND A STRONGER LOW WED
NIGHT FOR SOLID GALES ON BOTH...POSSIBLY SOME LOW END STORM FORCE
GUSTS ON THE LATTER. THINGS LOOK TO CALM DOWN A BIT AFTER THIS.
KMD/SCHNEIDER

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM PDT
     TUESDAY FOR NORTHERN OREGON CASCADES.

     WINTER WEATHER ADVISORY FROM 1 AM TO 11 AM PDT TUESDAY FOR
     CASCADES IN LANE COUNTY.

     HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR CENTRAL
     OREGON COAST-NORTH OREGON COAST.

     HIGH SURF WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
     OREGON COAST-NORTH OREGON COAST.

     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 3 AM PDT TUE
     FOR COAST RANGE OF NORTHWEST OREGON.

     WIND ADVISORY FOR THE NORTH WILLAMETTE VALLEY UNTIL 1 PM.

     WIND ADVISORY FOR THE CENTRAL AND SOUTHERN WILLAMETTE VALLEY
     UNTIL 5 PM.

WA...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 5 AM PDT TUE
     FOR SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON
     CASCADES.

     HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR SOUTH
     WASHINGTON COAST.

     HIGH SURF WARNING UNTIL 11 PM PDT THIS EVENING FOR SOUTH
     WASHINGTON COAST.

     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 3 AM PDT TUE
     FOR WILLAPA HILLS.

     COASTAL FLOOD ADVISORY UNTIL 6 AM PDT EARLY THIS MORNING FOR
     SOUTH WASHINGTON COAST.

     WIND ADVISORY FOR CLARK COUNTY IN SW WASHINGTON UNTIL 1 PM.

PZ...HURRICANE FORCE WIND WARNING UNTIL 1 PM PDT THIS AFTERNOON FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     FROM 10 TO 60 NM.

     HURRICANE FORCE WIND WARNING UNTIL 6 PM PDT THIS EVENING FOR
     COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
     WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     11 AM PDT TUESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 12, 4:50 AM PST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PDT MON MAR 12 2012

ORZ001-002-WAZ021-131600-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
550 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE EXPECTED TODAY. REFER TO THE LATEST WEATHER
MESSAGE (PDXNPWPQR) FOR DETAILS. HIGH SURF CONDITIONS ARE EXPECTED
TODAY. REFER TO THE LATEST COASTAL HAZARD MESSAGE (PDXCFWPQR)FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH WINDS ARE POSSIBLE WITH STORMS LATER IN THE WEEK...MOST
LIKELY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-WAZ020-131600-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
550 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS POSSIBLE TODAY. REFER TO THE LATEST WINTER WEATHER
MESSAGE (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ019-040-131600-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
550 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS POSSIBLE TODAY AND TONIGHT. REFER TO THE LATEST WINTER
WEATHER MESSAGE (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SIGNIFICANT SNOWFALL IS POSSIBLE AT HIGH ELEVATIONS LATER IN THE
WEEK...MAINLY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-131600-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
550 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS POSSIBLE TODAY AND TONIGHT. REFER TO THE LATEST WINTER
WEATHER MESSAGE (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SIGNIFICANT SNOWFALL IS POSSIBLE TUESDAY...AND AGAIN LATER IN THE
WEEK...MAINLY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ004-005-009-010-012-014-WAZ022-023-131600-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-
550 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ006>008-WAZ039-131600-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-GREATER VANCOUVER AREA-
550 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
STRONG WIND GUSTS ARE POSSIBLE TODAY. REFER TO THE LATEST WEATHER
MESSAGE (PDXNPWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-131600-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
550 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
HURRICANE FORCE WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST
MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE FORCE WINDS ARE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 12, 3:41 AM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
441 AM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
03/12/2012  M61 MPH          LINCOLN            OR   MESONET

&&
Local storm report, Mar 12, 3:47 AM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
447 AM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST CAPE DISAPPOINTMENT     46.27N 124.08W
03/11/2012  M61.00 MPH       PACIFIC            WA   MESONET

0945 PM     NON-TSTM WND GST CLATSOP SPIT            46.22N 124.00W
03/11/2012  M61.00 MPH       CLATSOP            OR   MESONET

&&

MHIGA
Local storm report, Mar 12, 3:57 AM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
457 AM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     HIGH SUST WINDS  NEWPORT                 44.63N 124.05W
03/12/2012  M41 MPH          LINCOLN            OR   DEPT OF HIGHWAYS

            YAQUINA BRIDGE

&&
Local storm report, Mar 12, 4:54 AM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
554 AM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     NON-TSTM WND GST CAPE DISAPPOINTMENT     46.27N 124.08W
03/12/2012  M60 MPH          PACIFIC            WA   MESONET

            SUSTAINED WINDS 47 MPH.

0415 AM     HIGH SUST WINDS  CLATSOP SPIT            46.22N 124.00W
03/12/2012  M45 MPH          CLATSOP            OR   MESONET

0230 AM     NON-TSTM WND GST CLATSOP SPIT            46.22N 124.00W
03/12/2012  M59 MPH          CLATSOP            OR   MESONET

&&

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
March 12, 7:00 AM PST to March 13, 10:00 AM PST
Where
South Washington Cascades forecast zone
Reported by
SNOTEL

The Swift Creek SNOTEL site measured 26 inches of new snow. Other SNOTEL sites measuring heavy snow were June Lake with 23 inches of new snow, Spencer Meadows with 21 inches of new snow and Sheep Canyon with 19 inches of new snow.

Heavy Snow, Southwest Interior

When
March 12, 4:00 PM PST to 10:00 PM PST
Where
Southwest Interior forecast zone
Reported by
Unknown

Estimate the Willapa Hills measured at least 6 inches of new snow in 12 hours based on snow reports from nearby zones (north Oregon coast range and Washington foothills) and temperatures and precipitation reported in the area.

Heavy Snow, Southern Washington Cascade Foothills

When
March 12, 6:55 PM PST to March 13, 6:55 AM PST
Where
Southern Washington Cascade Foothills forecast zone
Reported by
Official NWS Observations

An observer at Hockinson measured 6 inches of new snow in 12 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372258, 372257, 372252.